eczema of the lips

Canada
July 10, 2007 8:49am CST
Just wondering if anyone has had or has this condition. I was diagnosed almost 20 years ago with a 'rare' form of eczema of the lips. I was prescribed a 'magic' cream 'cortizone' and explained to 'use it sparingly' as it will thin the lips. It has helped me for years and has been , in essence, the only thing that has helped with flare ups. Recently however, I've found that the doctors initial 'warning' of the lips thinning is coming to fruitition and I'm greatly concerned. If i don't put the cream on, its almost unbearable both appearance wise and comfortability but if I do put it on I continue to deteriorate the little skin that I still do have on my lips. I've recently gone onto the net, after seeing a dermatologist who didn't seem to know what she was talking about and I found some information about some sort of 'miracle stuff' called Threelac/Fivelac. Information also about a condition I feel I might have called Candida. Wondering if anyone might have some knowledge on this?? Any information would help. I'm from Canada and it would seem that you can't buy this it here, perhaps its not FDA approved in Canada?? Any information would be greatly appreciated. Marni
1 person likes this
2 responses
@dafnie (382)
• United States
12 Jul 07
I have eczema on my skin (well not anymore because i got prescription medicine for it) but during winter my lips were dry, chappy, itcy, peeling, discolored, rough and 'puss' (??) would come out. i finally started using 'Blistex Lip Medex' and my lips got better but I don't know if i had eczema on my lips or not or if it was just a dry lip thingy i had going on there. besides that i found a post on 'answers.yahoo.com'. it was an answer from someone who asked about eczema on lips - """ My hubby went to the store and bought this vitamin called Lysene. Take one every day and it will help. He also bought lip balm with sunscreen in it. Also maybe up your water intake a lil. This all worked for my hubby! Hope this helps! Good Luck!""" I also wish you good luck!
1 person likes this
@GardenGerty (102514)
• United States
13 Jul 07
I have never had eczema, but have known people who did. I also have a nurse aid, med aid certificate here in the States. Candida is a yeast infection. Cortizone makes yeast infections worse, generally, not better. I would try to get into see another dermatologist if possible. In the US in the last year or two there have been two new treatment creams approved for eczema--one is called Elidel, and the other is Protopic. I would search about them on the internet. I think a culture can be taken to determine if it is candida. Some people believe that you can cure yeast infections with diet. Others take an oral antifungal--expensive, but systemic. Good luck, let us know what you learn.
• United States
17 Jul 07
I am anti-any kind of steroid. I now am suffering from Chronic Fatigue Syndrome after my battle with eczema or atopic dermatitis whichever you want to call it. I had a horrible case that started when I was in high school and lasted until I started my career as a teacher. I finally was seen at Hershey Medical Center where after years of cortizone injections, on again off again with prednisone, and pretty much every medication out there (over the counter and prescribed), we got it under control. Unfortunately, it also tapped out my adrenal glands and now I am unemployed and living at home again with my parents. Regardless...the answer that we figured out was glycerin. Find something with vaseline in it or something that has a glycerin base. That will help you keep moisturizing your lips or wherever you have eczema. Honestly, not only did it work for me, but also a friend of mine whose little girl was also suffering from it on her legs. We both were going through a really hard time. Luckily hers is now controlled before it got to be like mine (mine covered my arms and legs, oozed, and blistered). Also, I am not finding out that skin outbreaks come from things in your lungs. This is Eastern Medicine wise. I receive acupuncture for my CFS and it is doing wonders. Check into healthier options that way. My last bit of advice is be careful of what you put on your face and hands. That thinning phenomena goes on those parts of your body. I forget what Elidel and Protopic are...but I know I had two different things on top of all my pills, one for my hands and one for the rest of my body because of the thinning thing. The Vaseline is a cheap option and a safe one...no thinning there. If you put something on and it burns...chances are it isn't helping you, it's hurting you and you shouldn't be using it. Oatmeal baths and sea salt baths help too. LOL...I tried it all! Good luck and beware the evil prednisone...yes it helps...but it's long lasting effects are horrible if you are on it for extensive amounts of time.
@GardenGerty (102514)
• United States
18 Jul 07
I hope the poster checks back here. You have good info. Neither Elidel nor Protopic are steroids, but my friend used the vaseline treatment for eczema on her legs, and glycerine is a humectant, it attracts moisture. The post about lysine, and essential fatty acid, is also a good one.
• United States
18 Jul 07
Thanks. It is glycerine that is in Vaseline right? I always get confused. I was actually digging around looking for Cortisol for my dad's bites and found tubes of Elidel, SBR Lipocream (expensive but OTC), Protopic, Diprolene, Temavate, adn several others. I have a tub of Vaseline and a tub of the one prescription we found that worked when Vaseline just doesn't cut it. I can't believe all the crap I used to put on myself. BLECH!
1 person likes this